To the Editor: Second-generation antipsychotics are thought to have less severe adverse effects than traditional agents (1). Although their safety profiles have been established as single agents, they are frequently used in combinations (1, 2). We describe the case of the occurrence of neuroleptic malignant syndrome in a vulnerable patient who was receiving a specific combination of second-generation antipsychotics.
“Mr. M” was a 33-year-old African American man with mild mental retardation who was brought to the emergency room by ambulance after he had become incoherent, incontinent, and tremulous. He had been prescribed olanzapine (10 mg daily) over a 9-month period for aggressive behaviors. Aripiprazole and benztropine were added 1 month prior to presentation for continuing irritability and insomnia. Approximately 2 weeks later, aripiprazole was increased from 5 mg to 10 mg daily. Shortly afterward, the patient’s mother reported that he had stopped walking, refused to eat and drink, discontinued self-care, and developed generalized stiffness, weakness, pain, and cold sweats.
There was no prior history of movement disorders, illegal drug use, allergies, or falls. After standard emergency room evaluation of the patient’s airway, breathing, and circulation, psychiatry and neurology consults recommended medications, neuroimaging, and intravenous hydration. On exam, Mr. M was alert, verbally incoherent, and had elevated temperature, diaphoresis, tachycardia, and muscular rigidity. Laboratory examinations revealed leukocytosis; mildly elevated levels of blood urea nitrogen; hypokalemia; and elevated levels of alanine aminotransferase, aspartate aminotransferase, and creatinine phosphokinase (peak=3,210 U/liter). A noncontrasted head computed tomography scan, chest X-ray, lumbar puncture, CSF, urine, and blood cultures were all negative. The patient was admitted to the medical intensive care unit and started on bromocriptine, lorazepam (intravenous), and antibiotics, which were discontinued after the cultures were evaluated.
After his symptoms improved and his creatinine phosphokinase levels were normalized, Mr. M was transferred to a medical unit where some fluctuation of blood pressure, sweating, rigidity, tremors, and confusion continued. Dantrolene (intravenous) was added to his treatment regimen. Approximately 5 weeks from the onset of neuroleptic malignant syndrome, most of his symptoms were resolved. However, his hospital course was prolonged by pneumonia and urinary tract and skin infections.
The present case describes the evolution of neuroleptic malignant syndrome following the addition of low-dose aripiprazole to olanzapine. Data are accumulating on the risk of neuroleptic malignant syndrome with second-generation antipsychotics (3, 4), including aripiprazole at therapeutic doses. Benztropine can contribute to delirium, and mental retardation is a risk factor for neuroleptic malignant syndrome (5). However, the addition of an agent with high dopamine receptor affinity (1) to existing second-generation antipsychotic treatment appears to have been a key factor in this case.
1.Stahl SM: Essential Psychopharmacology, 2nd ed. New York, Cambridge University Press, 2004, pp 401–458
2.Sankaranarayanan J, Puumala SE: Antipsychotic use at adult ambulatory care visits by patients with mental health disorders in the United States, 1996–2003: national estimates and associated factors. Clin Therapeutics 2007; 29:723–741
3.Ananth J, Parameswaran S, Gunatilake S, Burgoyne K, Sidhom T: Neuroleptic malignant syndrome and atypical antipsychotic drugs. J Clin Psychiatry 2004 65:464–470
4.Srephichit S, Sanchez R, Bourgeois JA: Neuroleptic malignant syndrome and aripiprazole in an antipsychotic-naïve patient. J Clin Psychopharmacol 2006; 26:94–95
5.Tanii H: Studies of risk factors and preventive care for neuroleptic malignant syndrome. Nihon Shinkei Seishin Yakurigaku Zasshi 2006; 26:177–181
The authors report no competing interests.
This letter (doi: 10.1176/appi.ajp.2008.07121972) was accepted for publication in May 2008.